CASTOR REVIEW - JUNE 2006

Europe/Zurich
32/1-A24 (CERN : VRVS - MOUNTAIN virtual room)

32/1-A24

CERN : VRVS - MOUNTAIN virtual room

CH-1211 Geneva 23
Description
Assess the readiness of the Castor2 service for LHC production
BACKGROUND READING
CERN MoU commitments
Report of the Committee
Response to Review Report
    • 2:00 PM 6:30 PM
      Project Overview 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23

      General introduction and overview on Castor Project
      - scope and purpose of Castor
      - brief history of its evolution
      - main requirements at time Castor was designed
      - new requirements (SRM?, xrootd?,...)
      Architectural issues
      - of software design, main components
      - of implementation (no. of disk servers, ...)
      General Overview on current status and plans
      - what has been delivered so far
      - what is in the plans (deliverables and timescales...)
      Resources available to project
      - team members and roles etc.

      • 2:00 PM
        Introduction and Overview 1h 30m
        Speaker: Olof Barring
        Slides
      • 3:30 PM
        break 30m
      • 4:00 PM
        Architecture Overview 1h
        Speaker: Giuseppe Lo Presti
        Slides
      • 5:00 PM
        Planning & Resources 1h
        Speaker: German Cancio Melia
        Slides
    • 9:00 AM 12:30 PM
      Description of Components 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23

      Functionnal description of main components of Castor : stager, catalogs, ...
      Current status with respect to what is needed
      Technology choices
      Interfaces to different implementations (xrootd, ...)
      Optimisations planned

      • 9:00 AM
        Functional description and status 1h 30m
        • Detailed view of the architecture 1h
          Speaker: Giuseppe Lo Presti
        • Tape migration and recall workflow 30m
          Speaker: Olof Barring
      • 10:30 AM
        break 30m
      • 11:00 AM
        Technical design I - Technology choices (DB, code generation, UML, ...) 30m
        Speaker: Sebastien PONCE
        Slides
      • 11:30 AM
        Technical Design II - CASTOR Core Framework 30m
        Speaker: Giuseppe LO PRESTI
        Slides
      • 12:00 PM
        Protocols, clients and APIs 30m
        Speaker: Sebastien Ponce
        Slides
    • 12:30 PM 2:00 PM
      lunch 1h 30m 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23
    • 2:00 PM 4:00 PM
      Software Process 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23
      1. Project admin and technical management; process for assessing progress towards reaching objectives, use of metrics.
      2. Process for collecting requirements. Mechanisms for communication amongst developers, with other facilities and with users.
      3. Process for setting up and maintaining the project software databases and repositories, where the documents, tools and libraries are stored.
      4. Configuration management process, build/release procedure, tools. Integration in the operational environment.
      5. Test and certification procedures, use of tools, choice of test cases
      6. Dissemination and user feedback
      • 2:00 PM
        Project Management Summmary 20m
        Speaker: German Cancio Melia
        Slides
      • 2:20 PM
        Requirements, intra-project communication & software repositories 40m
        Speaker: Sebastien Ponce
        Slides
      • 3:00 PM
        Configuration management, build & testing procedures 40m
        Speaker: Giuseppe Lo Presti
        Slides
      • 3:40 PM
        Dissemination & User Feedback 20m
        Speaker: Jan van Eldik
        Slides
    • 4:00 PM 4:30 PM
      break 30m 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23
    • 4:30 PM 6:00 PM
      Service Infrastructure 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23

      Process for identifying, setting up and maintaining computing resources on which Castor service runs.
      What is required for a single Castor instance (stager, message logger, ...)
      What servers are provided.
      How these are seen by the database people
      (interesting question here is whether to pay for Oracle certified hardware, RedHat certified h/w or just generic systems)

      • 4:30 PM
        Hardware requirements for a Castor instance 1h
        Speaker: Jan van Eldik
        Slides
      • 5:30 PM
        Considerations for Database Servers 30m
        Speaker: Eric Grancher
        Slides
    • 7:00 PM 10:15 PM
      Review Dinner 3h 15m 32/1-A24 (To be determined)

      32/1-A24

      To be determined

    • 9:00 AM 12:30 PM
      Deployment and Operation 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23

      Information on operational experience
      Performance measurements
      - Stability and reliability
      - coverage 24x7, response times etc
      Performance of database components as seen by those running database services
      Comparison with Quality of Service requirements as defined in MoU
      - What was/is in place for Castor1
      - What is in place for Castor2
      Integration of castor2 vs castor1 with rest of [FIO] services

      • 9:00 AM
        Operational Experiences 30m
        Speaker: Jan van Eldik
      • 9:30 AM
        Castor 1 Operations Infrastructure 30m
        Speaker: Olof Barring (on behalf of Tony Osborne)
        Slides
      • 10:00 AM
        Tape Service Operations 30m
        Speaker: Vlado Bahyl
        Slides
      • 10:30 AM
        break 30m
      • 11:00 AM
        Castor 2 Operations Infrastructure & Integration 30m
        Speaker: Miguel Marques Coelho dos Santos
        Slides
      • 11:30 AM
        DB Server performance 30m
        Speakers: Eric Grancher, Nilo Segura
        Slides
      • 12:00 PM
        System Performance & Reliability 30m
        Speaker: Bernd Panzer-Steindel
        Slides
    • 12:30 PM 2:00 PM
      lunch 1h 30m 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23
    • 2:00 PM 6:30 PM
      Reports from Castor Clients : a Tier 1 Centre and the 4 LHC Experiments 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23

      Report from a Tier 1 centre using Castor. Experience of deploying and using Castor outside CERN (e.g. CNAF)

      Reports from the 4 LHC experimments on their experience with Castor, statements of prioritised needsw.r.t. functionality and performance, timescales
      - ALICE
      - ATLAS
      - CMS
      - LHCb

      • 2:00 PM
        LHCb Experiences 40m
        Speaker: Andrew Smith
        Slides
      • 2:40 PM
        ALICE Experiences 40m
        Speaker: Latchezar Betev
        Slides
      • 3:20 PM
        ATLAS Experiences 40m
        Speaker: Luc Goossens
      • 4:00 PM
        break 30m
      • 4:30 PM
        CMS Experiences 40m
        Speaker: Nick Sinanis
        Slides
      • 5:10 PM
        CNAF experiences 40m
        Speaker: Pier Paolo Ricci
        Slides
    • 9:00 AM 1:00 PM
      Closeout Session 32/1-A24

      32/1-A24

      CERN : VRVS - MOUNTAIN virtual room

      CH-1211 Geneva 23

      Review committee to meet, prepare and deliver presentation giving preliminary findings and recommendations of the review.

      • 9:00 AM
        Meeting of Referees (closed) 2h 30m
        Time for committee to prepare a statement of its findings
      • 11:30 AM
        Findings of the Review Committee 1h
        The committee will deliver its findings. This will also be opportunity for discussion to provide missing information and to correct misunderstangs before the final review document is prepared. Place CERN